MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2060
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra coil 400s (pc400s).During the procedure, the physician advanced a pc400 approximately 45 cm out of a lantern delivery microcatheter (lantern) into the target vessel and subsequently decided to retract the pc400 to re-position it.While attempting to retract the pc400 back into the lantern, the physician realized that the coil had prematurely detached into the patient's vessel.The physician then cut the lantern and inserted a snare in order to retrieve the pc400.Subsequently, the pc400 and the lantern were removed together from the patient and the devices were no longer used in the procedure.The procedure was completed using a new lantern, two additional pc400 coils, and eight other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 5.0 cm, 57.0 cm and 59.0 cm from the proximal end.The pusher assembly and pull wire was fractured at approximately 62.0 cm from the proximal end.The pull wire was retracted from the pusher assembly distal detachment tip (ddt) and embolization coil was detached from the ddt.The embolization coil had offset coil winds.Proximal constraint sphere was attached with the proximal end of the embolization coil.Conclusions: evaluation of the returned pc400 revealed the pusher assembly and the pull wire were fractured.Further investigation revealed kinks near the fracture site.If the device is forcefully advanced against resistance, damages such as kinks may occur.If the kinked pusher assembly is further manipulated, the kink may become fractured.The fractured pusher assembly may cause the pull wire to retract from the ddt and detach the embolization coil from the pusher assembly.Based on the returned condition of the pc400 and lantern, the devices could not be functionally tested.The root cause of the reported complaint could not be determined.Further investigation revealed an additional kink near the proximal end and offset coil winds on the embolization coil.These damages were likely incidental to the complaint.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1:  4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complained.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8633217
Report Number3005168196-2019-00995
Device Sequence Number1858258
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/10/2025
Device Catalogue Number4002C2060
Device Lot NumberF78108
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer06/03/2019
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA01/01/2005